Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 224, NWS Kansas City, MO

October 6, 2016Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 6, 2016, 6:16 PM CDT for Linn County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2016, 6:16 PM CDT (23:16 UTC)
Expired
Oct 6, 2016, 7:00 PM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 6:28 PM CDTHAIL 14 Sw Blue Mound, KS
Oct 6, 7:00 PM CDTTSTM WND GST 605 Se Mound City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

608 
WUUS53 KEAX 062316
SVREAX
KSC107-070000-
/O.NEW.KEAX.SV.W.0224.161006T2316Z-161007T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT THU OCT 6 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 616 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KINCAID...OR
  12 MILES NORTHEAST OF LA HARPE...MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PLEASANTON...MOUND CITY...BLUE MOUND AND PRESCOTT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3804 9508 3823 9507 3835 9489 3820 9463
      3804 9464
TIME...MOT...LOC 2316Z 245DEG 33KT 3801 9510 

HAIL...1.25IN
WIND...60MPH
 
$$

LEIGHTON
3 follow-up statements
264 
WWUS53 KEAX 062335
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 PM CDT THU OCT 6 2016

KSC107-070000-
/O.CON.KEAX.SV.W.0224.000000T0000Z-161007T0000Z/
LINN KS-
635 PM CDT THU OCT 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN LINN COUNTY...

AT 634 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLUE
MOUND...OR 9 MILES SOUTHWEST OF MOUND CITY...MOVING NORTHEAST AT 30
MPH. AT 630 PM EMERGENCY MANAGEMENT OF LINN COUNTY REPORTED QUARTER
SIZED HAIL SOUTH OF K 31 ON K3 HIGHWAY SOUTHWEST OF BLUE MOUND.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...EMERGENCY MANAGEMENT. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PLEASANTON...MOUND CITY...BLUE MOUND AND PRESCOTT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3816 9507 3830 9481 3820 9463 3804 9464
      3804 9508
TIME...MOT...LOC 2334Z 242DEG 28KT 3806 9496 

HAIL...1.25IN
WIND...60MPH
 
$$

LEIGHTON
103 
WWUS53 KEAX 062345
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT THU OCT 6 2016

KSC107-070000-
/O.CON.KEAX.SV.W.0224.000000T0000Z-161007T0000Z/
LINN KS-
645 PM CDT THU OCT 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN LINN COUNTY...

AT 644 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUND CITY...
MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PLEASANTON...MOUND CITY...BLUE MOUND AND PRESCOTT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3812 9504 3828 9477 3820 9463 3804 9464
      3804 9504
TIME...MOT...LOC 2344Z 245DEG 33KT 3810 9485 

HAIL...1.25IN
WIND...60MPH
 
$$

LEIGHTON
306 
WWUS53 KEAX 062354
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
654 PM CDT THU OCT 6 2016

KSC107-070000-
/O.CON.KEAX.SV.W.0224.000000T0000Z-161007T0000Z/
LINN KS-
654 PM CDT THU OCT 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN LINN COUNTY...

AT 654 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUND CITY...
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PLEASANTON...MOUND CITY AND PRESCOTT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3812 9495 3824 9470 3816 9464 3804 9464
      3804 9495
TIME...MOT...LOC 2354Z 251DEG 29KT 3810 9479 

HAIL...1.25IN
WIND...60MPH
 
$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 4:05 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 6, 4:05 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
405 PM CDT Thu Oct 6 2016

.Discussion...
Issued at 400 PM CDT THU OCT 6 2016

The next 12 hours look to be a bit busy as storms persist across the
region ahead of, and eventually along, a cold front that will sweep
through far eastern Kansas and Missouri later tonight. Convection
from overnight lingered into the morning hours across southern
Kansas and into central Missouri bringing cooling rains and
thunderstorms to much of east central Kansas into central and
northeast Missouri. Additionally, convection got going again mid-
morning near the Iowa-Missouri state line; lifting north through the
morning and afternoon hours.

Stepping back to look at the big picture, the convection across our
region is occurring ahead of a frontal boundary wallowing this
afternoon across central Kansas northeast through southeast Nebraska
into western Iowa, emanating from a surface low in Kansas that is a
reflection of a larger synoptic level trough over the Rockies. It is
this large trough it will push the frontal boundary southeast trough
eastern Kansas and Missouri tonight. On the up side, after the front
pushes through any lingering storms will quickly dissipate leaving
behind dry conditions and cool temperatures for Friday --highs in the
60s-- and through the weekend --highs in the 70s--. Next chance of
widespread storms will likely wait till mid to late next week.

For this evenings storms...the environment ahead of the storms is
generally sufficient for severe weather, but due to convection that
has percolated ahead of the front today instability is not
particularly robust. The low levels of the atmosphere have remained
a bit stable in area due to the cloud cover from the convection
earlier today. That said, there is some instability to work with
especially as you get above the boundary layer, as evident by
comparing surface based CAPE (~500 to 1000J/KG) and MUCAPE (~1500
to 2000 J/KG). So, while there is sufficient instability as storms
move in, any strong storms that do get going will have no problem
finding the organizing shear as 0-6KM values are running around 50
knots this afternoon thanks to the 40 to 50 knot low level jet
oriented parallel to the front across eastern Kansas and western
Missouri. Expectations are that individual super cells will develop
near the front across Kansas, moving northeast, before congealing
into a line of storms that will progress across western Missouri into
northeast and central Missouri late tonight/early Friday morning. As
such, the severe threat looks highest for eastern Kansas and the
first couple rows of counties into Missouri through about 9 PM
tonight with large hail, damaging winds our primary threats; however
isolated tornadoes can not be ruled out. Otherwise, as the line of
storms push east later tonight the severe potential will transit to
only threats from hail and damaging winds for areas of central to
northeast Missouri. Lastly, with precipitable water values running
over one inch, any and ever storm tonight will be able to put down a
quick inch of rain. This will likely lead to flooding issues along
area rivers, creeks and streams, that are near flood stage already;
though flash flooding looks very limited as the storms are expected
to be progressive enough to mitigate the potential.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 101 PM CDT THU OCT 6 2016

Cloudy, MVFR CIGS, will likely prevail for the rest of the afternoon
ahead of what is expected to be a developing line of thunderstorms
that will sweep through later this evening. Confidence on timing of
this evenings storms is a bit low, along with the associated CIGs,
so anticipate some amendments with the activity later today.
Otherwise, a cold front will follow the storms through the region
tonight, helping clear out clouds Friday morning. Currently, the air
mass behind the front looks dry and windy enough to mitigate any
concerns for fog in the morning, but later shifts will have to keep
an eye on this.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Oct 6, 5:20 AM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 AM CDT THU OCT 6 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
520 AM CDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO TRACK ACROSS
 THE AREA THIS EVENING. THE HIGHEST RISK FOR SEVERE
 STORMS...INCLUDING DAMAGING WINDS AND A FEW TORNADOES...WILL BE
 NEAR AND WEST OF INTERSTATE 35.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 11:54 PM CDTSpecial Weather StatementEAXJohnson, Wyandotte36 min
Oct 6, 2:48 AM CDTSevere Thunderstorm WarningEAXLinn, Miami27 min
Oct 6, 3:13 AM CDTSevere Thunderstorm WarningEAXMiami32 min
Oct 6, 5:53 AM CDTAreal Flood AdvisoryEAXLinn, Miami3 hr
Oct 6, 6:58 PM CDTSevere Thunderstorm WarningEAXLinn47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.